My daughter has only been seen by her ped. and is on a list for an appt. w/ psychologist in Dec. for testing, he has been recommended to me as being very good with teen issues. I have tried a couple of times to get her
some help when she was younger but no one would diagnose her.
School did not see a problem b/c her grades were A's in elementary.
Only behavior problem at school was talking, bossy, listening skills and wandering around.
In 4 grade I took her to a Psychologist who dealt with gifted children she
told me she could not diagnose her w/o problems in school, but she felt
she was adhd-c type and that probably would not be recognized as an
issue till probably high school because she was able to compensate with
her high IQ. She labeled her as Adjustment disorder.
High School is here and what a mess, grades took a dive, and all of her
behavior problems have escalated to a dangerous level. Her new found
teen freedom has lead her to trouble and the independent work load
is an organizational mess. So I took her to her ped which said she needed
med's for her impulsivity. What a change!!!! I thought my house was a tomb
the first day she took it. Her impulsivityis gone, we can have conversations with out her becoming irritated with me. And she actually listens to me. She loves her medicine, says it helps her think. Her only side effect is the not being hungery and it makes her feel slow which she does not like but she loves that she can think clearly. So here is my questions, she is on Adderall 20 mg once in the morn.
1) I notice if she eats cereal w/ milk at breakfast, her med's are not as effective. Also if she drinks juice or doesn't eat they are more effective. Is this something anyone else noticed this?
2) On the weekends I take her off her meds, she seems very tired and
irritated, argues alot and is easily frustrated. Very difficult to live with. And has gotten in trouble. Does this mean she needs to use the med's all the time? (doc said my choice)
3) Or is the medicine making her feel worse when she does not get to take it?
4) The doc and I have asked her about the so called crash when it wears off in the afternoon but she claims all she has notice's when the medicine wears off is the chaos in her head returns and she does not like it. Doesn't everyone crash with this and could you explain what does happen?
5) I am trying to determine if she is down on the weekends because the med's are causing a depression or is her adhd is just worse b/c she is off the med's? (More frustration and anger)
Her doctor did mention XR but I put this off b/c it is summer and school
is out. If you have seen or experienced any of this with Adderall on and off again I would appreciate you input.
Thank you in advance
The Following User Says Thank You to KMOK For This Useful Post: Compassionpharm (10-06-2012)
I'm glad that you finally found someone to help your daughter. Growing up with ADHD is certainly a challenge that many of us know well, it's nice that she has an informed and caring mother who wants to help.
The behaviours displayed by the medication that you have described are entirely normal, I will address each below. First though, I'll cover a couple of basics you may already know, but I'll spell them out just to be safe. Adderall is a stimulant medication for ADHD. It is comprised of a mixture of four amphetamine salts, representing both the left and right twist isomers, which have similar but slightly different effects. Because it contains both the dextro- (right) and levo- (left) isomers, it is often found to lead to more side effects than medications consisting of only dextroamphetamine (Dexedrine, Vyvanse), but is also found by many to be more effective.
The effect of amphetamine that is relevant to ADHD is that it tends to stimulate the release and inhibit the reuptake of the neurotransmitters dopamine and norepinephrine (also known as noradrenaline) within the brain. Without a sufficient supply of the above neurotransmitters, messages generated within the higher brain, self control, analytical thought, concentration, motivation, etc. can be lost in the synapses before reaching their destinations, leaving the lower brain functions to run things on their own without guidance. It is this effect that leads to sloppy impulse control and the myriad of other issues related to ADHD (as a disclaimer, the above represents my own understanding of ADHD in simple terms, details may differ slightly from what your doctor has told you). Amphetamine tends to be broken down by the body within four hours of injestion, so unless your daughter is taking an extended release formulation, full effect should fade within four to six hours.
Now to your questions:
Think of Adderall as very strong coffee, as the effect it has is similar, but more powerful. If taken on an empty stomach, it will be more effective than if taken with food. Moreover, excessive acidity will reduce the effect of amphetamines, so foods that cause an acidic response within the body such as red meat, dairy and most grains will likely cause a greater reduction of the effect. Most fruits and vegetables do not cause an acidic response within the body and as such should be less likely to inhibit the action of amphetamine.
Not taking the stimulant on the weekends will have a similar effect to not drinking coffee in the morning. The body has grown used to the stimulant effect as will feel tired and groggy without it. A smaller pool of neurotransmitters will lead to less impulse control and ability to concentrate. The decision as to whether to take the meds everyday is still up to you, taking the above into consideration.
The med is not directly responsible, but your daughter's ADHD will seem magnified on days without the med due to her being used to having the med in her system.
The crash is indeed well documented and very common, however, we all respond to the meds differently. For many, the cessation of the stimulant effect can lead to lethargy and depression, complicated by the return of our symptoms with a vengeance; if your daughter isn't having these problems, then that's a good thing. The Adderall crash tends to lessen over time, however, so it tends not to be a serious issue in the long term.
The meds won't cause a depression, per se, though the brain's response to the loss of the stimulant effect may lead to depressive feelings. More likely however, you're simply seeing a return of her ADHD, though perhaps magnified due to her being used to having her symptoms under control.
Don't hesitate to ask any other questions you may have, you will find a plethora of wisdom on the board. Best of luck!
The Following User Says Thank You to Thunor For This Useful Post: Compassionpharm (10-06-2012)
Thank you very much....I am a coffee drinker so this does explain alot. I was trying to
determine if I wanted her on the med's on the weekend. Is she actually suffering(?)by not being on it all the time. She is sooo calm and and centered, and seems to enjoy herself on her meds. Not doped at all. So am I making things harder for her by not medicating on the weekends? This is hard to fiquire out. Before recieving
the med. she was staying in trouble so much that she was constantly on restriction all year long and this was not working. I could not reach her. I could see it was really causing her self esteem to plummet and her anger toward me to esculate out of control.
This is hard, she really is a good kid. I really will be glad once I am able to see the Psychologist...
Thank you your explaination it was excellent and yes I wll be using this blog alot more
in the near future.
[*]The crash is indeed well documented and very common, however, we all respond to the meds differently. For many, the cessation of the stimulant effect can lead to lethargy and depression, complicated by the return of our symptoms with a vengeance; if your daughter isn't having these problems, then that's a good thing. The Adderall crash tends to lessen over time, however, so it tends not to be a serious issue in the long term.
Thunor, Dude, Your posts are too accurate, too thorough, too well written. I'm warning you. Lower your quality or I'll be forced to call you Dr. Thu. I'm not bluffing.
That boy, Thunor, actually communicates info on ADHD more clearly and accurately than the shrink I see.
Everything in Thunor's reply is spot on accurate including the paragraph I quoted. I can add one thing that might help you.
Adderall effects closely related brain functions differently. It improves our ability to concentrate, that helps us with ADHD like me. Adderall improves wakefulness and prevents sleepiness, that helps those with Narcolepsy and other sleep disorders and conditions.
Many of us never develop tolerance to its ADHD control properties. Insomnia can be a persistent unwanted side effect. You may beat it if you keep your daughter on the med with no days or seasons off. It is possible that her sleep will improve as her brain adjusts. The days off are acting like a brain reset button. Her brain begins to adjust to the med, then the adjustment is negated on her days off. Keep looping for however long she's been on the med.
First, talk to her doctor. Ask her doctor if my suggestion should be tried and especially ask about possible negative consequences. Teens are physically, emotionally and mentally in the child to adult transition zone. Medications effects them differently than those of us a couple four years or decades past the transition.
Seriously though, KMOK, in my opinion, it's worthwhile to keep her on the med full time. Like Bob said, it can be hard to adjust when going on and off the med over and over. Furthermore, in my own personal experience, I get the best results several days after I start taking Adderall or another stimulant med. I can't provide a scientific explanation as to why, but I find going on and off lessens the effect for me.